

ASIAN ART MUSEUM 200 Larkin St • San Francisco • asianart.org • 415-581-3500

Symposium:

JAPAN'S EARLY AMBASSADORS TO SAN FRANCISCO: DIPLOMATS, ARTISTS, AND FRIENDSHIP DOLLS, 1860 – 1927

Saturday, November 6 10:30am - 4:30pmAsian Art Museum of San Francisco, Samsung Hall

Symposium fee includes a boxed lunch and a curator-led tour of the exhibit. *Pre-registration is required to receive the lunch.* \$30 after museum admission; college students with valid ID \$12.

To register visit: www.societyforasianart.org or call (415) 581-3701.

One hundred fifty years ago, in 1860, the first official Japanese government delegation to a western nation arrived in San Francisco, foreshadowing the city's role as a destination for large numbers of Japanese visitors and immigrants in the decades to follow. Ironically,

as San Francisco was transformed into a vibrant American center of Japanese art and culture, it also gave birth to some of the seminal anti-Japanese movements and ordinances, which later expanded into discriminatory legislation on a national scale.

This one-day symposium provides scholars and community leaders with an opportunity to examine artworks and other visual media through the historical lens of this era. They will expand discussion on three aspects of the San Francisco's early connections with Japan as introduced in the thematic exhibit Japan's Early Ambassadors to San Francisco, 1860-1927: 1) the 1860 first embassy from Japan to the United States, which arrived in San Francisco, 2) the participation of Japanese immigrant artists in the cultural life of San Francisco in the late 19th and early 20th centuries, and 3) the 1927 Friendship Dolls sent from Japan to the US as "goodwill ambassadors," part of a cultural diplomacy project created in response to the 1924 Asian Exclusion Act prohibiting further immigration from Japan.

This program is offered in conjunction with the thematic exhibit Japan's Early Ambassadors to San Francisco, 1860-1927 on view through November 28. The special exhibition Beyond Golden Clouds: Five Centuries of Japanese Screens, also held in honor of the 150th anniversary, will be on view at the same time.

This program is funded by grants from the The Atsuhiko and Ina Tateuchi Foundation and the Henri and Tomoye Takahashi Foundation. Co-presented with the Society for Asian Art. Cosponsored by the Kanrin Maru 150th Anniversary Committee, Japan Society of Northern California, and the National Japanese American Historical Society



Steamship, Properly Called Frigate . . . [U.S.S. Powhatan], approx. 1860, Japan, Edo period (1615-1868), Woodblock print; ink and colors on paper, Gift of Mr. Richard Gump, B81D10



Manga yonin shosei (The Four Immigrants Manga), 1931, By Henry Yoshitaka Kiyama (1885-1951), San Francisco: Kiyama Yoshitaka Gashitsu, Printed book, Lent from the collection of Frederik L. Schodt, R2010.12



At Baker's Beach, 1922, By Chiura Obata (1885-1975), Watercolor on paper, Gift of the Obata Family, 2010.7

SYMPOSIUM SCHEDULE

Emcee: Deborah Clearwaters, Director of Education, Asian Art Museum

Introductory remarks

10:30am - 10:45am

Greetings: Dr. Forrest McGill, Chief Curator, Asian Art Museum

Overview of the Thematic Exhibit: Melissa Rinne, Associate Curator of Japanese

Art, Asian Art Museum

Session I: On the 1860 Mission

10:45am – 12:20 pm (95 min)

Moderator and respondent Rosalyn Tonai, Executive Director, National Japanese

American Historical Society (NJAHS)

"Before the 1860 Embassy: Japanese Castaway Sailors in San Francisco, 1850–1858"

Dr. Robert Oaks, independent scholar (American history)

"The Kanrin Maru and the First Embassy in San Francisco, 1860"

Greg Marutani, Japanese American Citizens League (JACL)

"The Untold History of the 1860 First Embassy: Oguri Tadamasa and the Modernization of Japan" Rev. Murakami Taiken, Abbot, Tozenji Temple (Takasaki, Gunma prefecture)



12:20-1:30 pm (70 min)

(Between 12:50 and 1:20, curator Melissa Rinne will offer the first of two short gallery talks on the thematic exhibit.)

Session II: Early Japanese Artists in San Francisco

1:30 – 2:45 pm (75 minutes)

Moderator and respondent: Mark Johnson, Professor of Art and Director of Fine Arts Gallery, San Francisco State University

"Angels and Demons: Two Paintings by Toshio Aoki, a Japanese Artist in California"

Dr. Chelsea Foxwell, Assistant Professor of Art History and the College, University of Chicago

"A Japanese Artist at the San Francisco Opera: Chiura Obata and the 1924 Madama Butterfly"

Dr. Laura Allen, independent scholar (Japanese art history) and exhibit co-curator

"Henry Kiyama's The Four Immigrants Manga"

Frederik Schodt, independent scholar and translator

Break

2:45 - 3:00

Session III: Artworks and Cultural Diplomacy: The 1927 Friendship Dolls

3:00 – 4:00 (60 min)

Moderator and respondent: Melissa Rinne

Miss Yokohama: San Francisco's Missing Friendship Doll

Alan Pate, independent scholar (history of Japanese dolls) and exhibit co-curator

Hirata Govo and the Twentieth Century Japanese Doll Art Movement

Dr. Tanaka Keiko, Assistant Curator, The University Art Museum, Tokyo University of the Arts, and exhibit co-curator

Question and Answer Panel

4:00 – 4:30 (30 minutes)

(Between 4:30 and 5:00, curator Melissa Rinne will offer a second gallery talk on the thematic exhibit.)



Chang E fleeing to the moon, probably 1880–1895, By Toshio Aoki (Aoki Hyosai, 1853–1912), Ink and colors on paper, *Lent by* the Michael D. Brown Collection, R2010.14.1



Miss Osaka Prefecture, Japanese Friendship Doll, 1927, By Hirata Goyo II (Japanese, 1903–1981). Lent by the Ohio Historical Society, R2010.24.1